Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 233, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 23, 2015, 5:46 PM MDT for Lea County, New Mexico. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2015, 5:46 PM MDT (23:46 UTC)
- Expired
- Jul 23, 2015, 6:15 PM MDT
- In force
- 29 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 130 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 5:50 PM MDT | TSTM WND DMG | 1 N Hobbs, NM | POWERLINES DOWN AND A MOBILE HOME BLOWN DOWN NORTH OF HOBBS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -405 J/kg
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
368 WUUS54 KMAF 232346 SVRMAF NMC025-240015- /O.NEW.KMAF.SV.W.0233.150723T2346Z-150724T0015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 546 PM MDT THU JUL 23 2015 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL LEA COUNTY IN SOUTHEASTERN NEW MEXICO... * UNTIL 615 PM MDT * AT 544 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HOBBS... MOVING NORTH AT 10 MPH. HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. SOURCE...TRAINED WEATHER SPOTTER REPORTS POWER LINES DOWN ON BENSING AND LAWRENCE ROADS BETWEEN LOVINGTON AND HOBBBS. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. * LOCATIONS IMPACTED INCLUDE... HOBBS...KNOWLES...HUMBLE CITY...LEA COUNTY REGIONAL AIRPORT AND INDUSTRIAL AIRPARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3265 10307 3264 10328 3299 10329 3299 10307 TIME...MOT...LOC 2344Z 187DEG 7KT 3274 10317 HAIL...0.75IN WIND...60MPH $$ 83
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:31 PM MDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 23, 4:31 PM MDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 531 PM CDT THU JUL 23 2015 .DISCUSSION... See Aviation Discussion below. && .AVIATION... VFR conditions will prevail next 24 hours under an upper lvl ridge. Isolated convection will be possible, mainly invof wrn terminals. Forecast soundings develop a widespread cu field late morning Fri, w/bases 4-7 kft agl. && .PREV DISCUSSION... /ISSUED 229 PM CDT THU JUL 23 2015/ DISCUSSION...As of 2:15 PM CDT Thursday...KMAF radar is showing a few cells over the Davis and Guadalupe Mtns moving north. Otherwise...hot and muggy weather rules across the CWA. The persistent ridge over the Southern Plains will shift a little east the next couple of days as a shortwave moves into the Pacific Northwest. As the shortwave moves into the Northern Plains then into the Eastern US the ridge will shift back west...but will remain the dominant feature for the area. Intense sfc heating along with a sfc trough and mid level thetae ridge along the mtns will lead to isolated afternoon and evening convection over the Davis and Guadalupe Mtns...and the adjacent Plains . With warm mid level temps the main impacts from the convection will be gusty winds and locally heavy rain. Elsewhere...it will mainly be dry with near triple digit high temps through the extended forecast. Another shortwave will move into the Pacific Northwest early next week. This shortwave looks stronger...and as it moves into the Eastern US it could push the center of the ridge into the four corners area by the end of next week. Strobin && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 44
Hazardous weather outlook, Jul 23, 12:33 PM MDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 133 PM CDT THU JUL 23 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 133 PM CDT THU JUL 23 2015 /1233 PM MDT THU JUL 23 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE MOUNTAINS THIS AFTERNOON AND EVENING, WITH MORE ISOLATED STORMS POSSIBLE IN THE ADJACENT PLAINS. SOME STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL, FREQUENT LIGHTNING AND WIND GUSTS TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL MAINLY DEVELOP IN AND EAR THE MOUNTAINS OF SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH THE WEEKEND. A FEW STORMS COULD BECOME STRONG ENOUGH TO PRODUCE WIND GUSTS OF 50 MPH, LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING STRIKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 23, 5:22 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 522 PM MDT THU JUL 23 2015 NMZ029-033-232345- NORTHERN LEA COUNTY NM-CENTRAL LEA COUNTY NM- 522 PM MDT THU JUL 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA COUNTY UNTIL 545 PM MDT... AT 521 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KNOWLES...OR 11 MILES EAST OF LOVINGTON...MOVING NORTH AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HOBBS...KNOWLES...HUMBLE CITY...LEA COUNTY REGIONAL AIRPORT AND INDUSTRIAL AIRPARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3265 10307 3269 10334 3309 10331 3309 10307 TIME...MOT...LOC 2321Z 191DEG 13KT 3291 10316
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:22 PM MDT | Special Weather Statement | MAF | Lea | 23 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.